Arkansas, 2018

Flash Flooding and Damaging Winds in Arkansas, June 18 to 22, 2018

June 18 to 22, 2018 · NWS JAN · 5 events in 2 counties and zones

In a hot and humid summertime air mass, scattered thunderstorms developed by the afternoon hours on the 18th and the 22nd. A few severe thunderstorms produced wind gusts which blew down trees and damaged property.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

In a hot and humid summertime air mass, scattered thunderstorms developed by the afternoon hours on the 18th and the 22nd. A few severe thunderstorms produced wind gusts which blew down trees and damaged property. On the 22nd, slow storm movement and heavy rainfall led to flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 18, 10:12 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 18, 10:12 AM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1112 AM CDT Mon Jun 18 2018

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...
Ridging to the east continues to suppress convection for much of
the area. Models are in pretty good agreement that convection will
be confined to the southwest/west so no real changes were made to
the forecast. PW values to the southwest were near 2 inches, so
will continue to monitor the area for heavy rainfall. Clouds and
temps were good.

&&

.AVIATION...

18Z TAF discussion:
VFR conditions should prevail at most sites through the afternoon.
Low clouds may briefly lead to MVFR conditions. Light rain was
occurring around HBG, but not likely to cause restrictions to
visibility within the next hour or two. May add VCSH/shra to HBG
and JAN for late afternoon. Locations with rain may see some
patchy fog overnight. May add patchy fog to HBG. High pressure
will cause similar conditions tomorrow with most locations missing
the rain. Ceilings may lower briefly. Otherwise, VFR conditions
should prevail.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       89  70  90  72 /  27  12  27   6
Meridian      91  70  92  73 /   2   6  19   5
Vicksburg     90  71  89  73 /  35  14  39  13
Hattiesburg   91  70  93  72 /  20   6  28   5
Natchez       86  70  89  72 /  50  18  41  19
Greenville    92  71  89  72 /  18  11  27  14
Greenwood     92  71  90  72 /   8   9  22   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

07
Hazardous weather outlook, Jun 18, 2:49 AM CST, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
349 AM CDT Mon Jun 18 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
190900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
349 AM CDT Mon Jun 18 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

NF

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The radar

The Little Rock radar (KLZK), 165 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Chicot

When
June 18, 1:14 PM CST
Where
Chicot County, 0.58 mi W of Dermott
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
33.520, -91.440

A tree was blown down across power lines in Dermott.

Thunderstorm Wind, Ashley

When
June 22, 6:48 AM CST
Where
Ashley County, 0.31 mi WNW of Crossett
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.132, -91.975

A tree was blown down onto power lines in the 300 block of Missouri Street.

Flash Flood, Ashley

When
June 22, 8:01 AM CST to 12:45 PM CST
Where
Ashley County, 0.48 mi NW of Crossett to 0.97 mi WSW of South Crossett
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
33.136, -91.975

Several rounds of heavy rain resulted in widespread street flooding around Crossett and water covered a few surrounding county roads.

Thunderstorm Wind, Ashley

When
June 22, 8:59 AM CST
Where
Ashley County, 1.87 mi ENE of Wilmot
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.060, -91.550

A tree was blown down just east of Wilmot.

Flash Flood, Chicot

When
June 22, 2:05 PM CST to 4:00 PM CST
Where
Chicot County, 1.74 mi NNW of Dermott to 1.12 mi WNW of Dermott
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.542, -91.445

Several city streets in Dermott experienced several inches of street flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765367, 766331, 766336, 766345, 766355.